Toxicology: organophosphate intermediate syndrome: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Toxicology: organophosphate intermediate syndrome

Sample item

A farmer recovered from an acute organophosphate cholinergic crisis. On day 3 he develops weakness of neck flexion, proximal limbs and respiratory muscles with cranial nerve palsies, and no muscarinic signs. What is the diagnosis and the key management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Intermediate syndrome, managed with ventilatory support

Intermediate syndrome appears 24 to 96 hours after poisoning, after the cholinergic crisis has resolved, and reflects persistent nicotinic receptor dysfunction at the neuromuscular junction. It causes weakness of neck flexors, proximal muscles and respiratory muscles, and supportive ventilation is needed for days to weeks. Atropine does not reverse nicotinic weakness.

Option by option

  • A. Organophosphate-induced delayed polyneuropathy, managed with pralidoxime

    Delayed polyneuropathy occurs 2 to 3 weeks later with distal sensorimotor features.

  • B. Relapse of cholinergic crisis, managed with more atropine

    The patient has no muscarinic features, so atropine is not the answer.

  • C. Intermediate syndrome, managed with ventilatory support (correct)

    Early neck flexor and respiratory weakness after recovery is intermediate syndrome and needs ventilation.

  • D. Atropine toxicity, managed with physostigmine

    Atropine toxicity gives dry, hot skin and delirium, not neuromuscular weakness.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Intermediate syndrome, managed with ventilatory support. Intermediate syndrome appears 24 to 96 hours after poisoning, after the cholinergic crisis has resolved, and reflects persistent nicotinic receptor dysfunction at the neuromuscular junction.

Why is "Organophosphate-induced delayed polyneuropathy, managed with pralidox…" not the answer?

Delayed polyneuropathy occurs 2 to 3 weeks later with distal sensorimotor features.

Why is "Relapse of cholinergic crisis, managed with more atropine" not the answer?

The patient has no muscarinic features, so atropine is not the answer.

Why is "Atropine toxicity, managed with physostigmine" not the answer?

Atropine toxicity gives dry, hot skin and delirium, not neuromuscular weakness.

What concept does this question test?

It tests Toxicology: organophosphate intermediate syndrome in Pharmacology. It causes weakness of neck flexors, proximal muscles and respiratory muscles, and supportive ventilation is needed for days to weeks. Atropine does not reverse nicotinic weakness.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: organophosphate intermediate syndrome?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.